The alarming rate of drug overdose statistics, plus increasing fentanyl deaths, has prompted a warning from Interior Health. - Image Credit: Black Press file photo

Overdose rate climbing in the Okanagan

The Okanagan has had 50 overdose deaths in first four months of 2017 compared to 76 in all of 2016

The Okanagan has already seen more than a 50 per cent increase of overdose deaths in 2017, compared to all of last year, making the region one of the hardest hit in the drug crisis.

Those numbers have prompted a warning from Interior Health, which is urging Okanagan residents using or considering using drugs to reconsider in the wake of an increasing overdose trend over the past several months.

The Okanagan has had 50 overdose deaths in the first four months of 2017 compared to 76 in all of 2016.

“The number of deaths from drug overdoses continues to increase locally and across the province,” said Dr. Silvina Mema, medical health officer with Interior Health. “The Okanagan is one of the areas experiencing the largest impact with a greater than 50 per cent increase in illicit drug overdose death rates compared to 2016.”

Overdoses are occurring among street-involved populations as well as those who are using in private residences. While heroin remains the drug most often associated with overdoses, people who are overdosing are also reporting use of other drugs including stimulants such as cocaine and methamphetamine.

“The biggest challenges we are facing in our overdose response right now are stigma and reaching the people who use drugs who are not street-involved. There is a big mis-perception out there that this overdose crisis is only affecting people who use heroin and are street involved, and that is simply not the case,” says Dr. Mema. “Overdoses are happening on the street, in private homes and among all socio-economic groups. We are urging everyone who uses illegal drugs to avoid using, if at all possible, or to take precautions to prevent overdose.”

Not using drugs at all is the best way to avoid overdose and other health impacts. However, health-care providers recognize some people will continue to use drugs. Anyone who uses illegal drugs should follow the recommendations below to reduce the risk of overdose.

• Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.

• Keep an eye out for your friends – stay together and look out for each other.

• Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.

• Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

• Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

• Recognize the signs of an OD: Slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.

• If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay. The new Canadian Good Samaritan Drug Overdose Act means you will not be arrested or charged for drug possession by police if you call 9-1-1 to save the life of someone who overdoses.

• Use the services available at the overdose prevention site in Kelowna.

• Contact your local Mental and Substance Use Centre for information on substance use treatment.